advertisement
Question
Posted by: Gogga | 2008/08/31

cholesterol battle

Hi doc

Thanks for all your interesting articles and answers, I read the site and the forum regularly and it' s helped me a lot!

I' m on a dietitian' s eating plan for weight loss and lowering cholesterol, but my cholesterol is still too high according to the doc and I need to use drugs. I' ve tried statins (lipitor) before and felt awful, so he now gave me something else (sorry, forgot the name, Ez-something) which " blocks cholesterol absorption from the gut"  according to the info sheet in the box. Do you know anything about this kind of drug? I can' t see how this can help if I' m already taking in minimal amounts of cholesterol. And I see it also blocks absorption of plant sterols, which I believe to be a good oil?

I eat about 2 to 3 eggs a week, about 2 slices of low-fat Melrose cheese daily, fat-free milk and no meat/chicken/fish (I' m veggie). There' s some sat. fat in the Fry' s soya products that I eat but no cholesterol. I also eat oats daily to lower cholesterol. I guess I could stop eating cheese and eggs altogether but that would be a very boring life...
I just hope I don' t have to go back on Lipitor because that stuff is horrible.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Gogga
Thank you for your kind words - they make my day! I am sorry to hear that your cholesterol levels are not reacting to the low-cholesterol diet your dietitian has prescribed for you. I checked in my copy of MIMS and think that the drug you refer to is "Ezetrol". The points you make about already ingesting hardly any cholesterol so that the use of a drug that will inhibit the uptake of cholesterol from the diet, would seem illogical, and that blocking absorption of plant sterols that are used to actually lower cholesterol would seem counterproductive. However, it is important to remember that this drug also inhibits production of cholesterol in the liver, which in your case may be the prime source of the cholesterol. I think you should give this medication a chance and see how you react to it and also if it does lower your cholesterol levels which is the desired goal. You should also discuss this with the prescribing physician because it is mentioned in MIMS that Ezetrol can be used in combination with statins to achieve maximum effect and all statins do not have such severe side-effects. The dr may, thus be able to either help control your cholesterol with the Ezetrol alone or if you also need to take a statin, to find one that gives you fewer side-effects or none at all.
Give it a chance and let's see how you progress.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement